Doctor K: Hormones, sun may cause dark skin patches
DEAR DOCTOR K: I’m a woman in my late 20s, and I’ve developed dark patches of skin on my face. Why did this happen? What can I do about it?
DEAR READER: It sounds like you could have melasma. This is a condition in which areas of skin become darker than the surrounding skin, typically on the face. The number of pigmented skin cells called melanocytes is higher in the darker areas of the skin. Why there are increased numbers of melanocytes in certain places and not others remains a mystery.
Melasma occurs more often in women than in men, and also occurs more often in women who have darker skin to begin with. It may be more common in people who have thyroid problems.
Sun exposure is a strong risk factor for melasma. Some cosmetics and medications can make you more sensitive to the sun and can increase your risk of developing melasma.
Melasma is often associated with hormonal changes. Dark patches often develop during pregnancy, or if a woman is taking hormone replacement therapy (HRT) or oral contraceptives.
If your melasma is hormone-based, then as your hormones stabilize, your dark patches should fade. If you are pregnant, your patches should fade or disappear after your baby is born. Women who take oral contraceptives or HRT typically see the patches fade or disappear gradually after they stop taking these medications.
In some cases, the discoloration doesn’t entirely disappear on its own. Cosmetics can help to even out your skin color, or you can try a bleaching treatment.If you are pregnant, talk to your doctor before trying any of these treatments. They may have side effects that could harm your unborn baby.
Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.